Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Sacramento, CA

February 14, 2019Amador County, Calaveras County, El Dorado County, California

NWS Sacramento, CA issued this flash flood warning at Feb 14, 2019, 9:11 AM PST for Amador County, Calaveras County, El Dorado County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 9:11 AM PST (17:11 UTC)
Expired
Feb 14, 2019, 12:15 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Amador County, CA, Calaveras County, CA, El Dorado County, CA

The radar

The Sacramento radar (KDAX), 105 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 9:14 AM PSTFLASH FLOOD1 Ene Glencoe, CACALTRANS IS REPORTING THAT THE ROADWAY IS COMPLETELY FLOODED.
Feb 14, 9:24 AM PSTFLOODPioneer, CAA WAZE REPORT CAME IN THAT THE ROAD WAY IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS56 KSTO 141711
FFWSTO
CAC005-009-017-142015-
/O.NEW.KSTO.FF.W.0003.190214T1711Z-190214T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
911 AM PST THU FEB 14 2019

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  South central El Dorado County in northern California...
  Central Calaveras County in northern California...
  Central Amador County in northern California...

* Until 1215 PM PST.

* At 908 AM PST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  San Andreas, Rail Road Flat, Glencoe, Mountain Ranch, Pioneer,
  Cooks Station, Lily Gap, Hodson, Copperopolis, Copper Cove Village
  and Angels City.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3873 12028 3794 12061 3798 12072 3871 12050

$$

PCH
1 follow-up statement
732 
WGUS76 KSTO 141823
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
1023 AM PST THU FEB 14 2019

CAC005-009-017-142015-
/O.CON.KSTO.FF.W.0003.000000T0000Z-190214T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Dorado CA-Calaveras CA-Amador CA-
1023 AM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM PST FOR
SOUTH CENTRAL EL DORADO...CENTRAL CALAVERAS AND CENTRAL AMADOR
COUNTIES...

At 1019 AM PST, Doppler radar indicated thunderstorms producing 
heavy rain across portions of the warned area. Up to two and a half 
inches of rain have already fallen. Mud slides have been reported 
and portions of highway 26 and 49 are closed.

Some locations that will experience flooding include...
San Andreas, Rail Road Flat, Glencoe, Mountain Ranch, Pioneer, Cooks
Station, Lily Gap, Hodson, Copperopolis, Copper Cove Village and
Angels Camp.

Additional rainfall amounts of 1 to 3 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3873 12028 3794 12061 3798 12072 3871 12050

$$

PCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 4:08 AM PST, 5 hours 3 minutes earlier.

Area forecast discussion, Feb 14, 4:08 AM PST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
408 AM PST Thu Feb 14 2019

.SYNOPSIS...
Strong storm event continues to bring widespread precipitation to
the region. Snow levels will lower again this afternoon with heavy
snow returning to the mountains. Local flooding with ponding on
roads and rises on streams and rivers possible today. Periods of
wet weather continue into the weekend.

&&

.DISCUSSION...
Warm front presently over the central Sacramento Valley continues
to move only very slowly to the north. There's a big temperature
gradient across the front with lower to mid 60s in the Sacramento
area and lower 40s in the Chico area. Strong southerly winds have
been going all night south of the front where winds have been
gusting to 35-45 mph.

Moderate to heavy precipitation has been focused overnight along
the front to the north of Sacramento with more scattered rain to
the south. Rainfall amounts since Wednesday evening have been
around 1/2 an inch to an inch in the Sacramento Valley north of
Sacramento with 1 to 3 inches across the surrounding foothills and
mountains.

987 mb surface low presently just off the northwest coast of
California forecast to move up into western Oregon this morning
(taking the warm front with it up into far northern California)
while the cold front moves ashore. The gusty southerly winds are
then forecast to work their way up the Sacramento Valley as
surface gradients tighten and better mixing develops behind the
cold front. Strong southerly winds will continue in the valley and
foothills into early Friday with gusts of 45-55 mph.

Cold front pushes inland this morning and is forecast to reach the
northern Sierra around midday. Widespread precipitation is
forecast to taper in the valley behind the front this morning, but
will continue across the northern Sierra. Snow levels are forecast
to drop to around the pass levels around noon, and to below 5000
feet by mid-afternoon.

It looks like another heavy snow event shaping up for the northern
Sierra west slopes into Saturday with lowering snow levels, and
steeper lapse rates with more favorable upslope flow supporting
heavier snowfall rates. Current forecast is for around 4-5 feet of
snow accumulation at KBLU through early Saturday.

Potential for thunderstorms from late morning into the afternoon
in the increasingly unstable environment post-front. Small hail
and strong winds are the primary threat. However, surface
troughing forecast in the lee of the Coast Range may allow enough
backing of low-level flow in the Sacramento Valley to allow for
persistent convection to develop rotating updrafts with potential
for a few funnel clouds or perhaps a weak tornado.

Wet and cooler pattern will continue into the weekend as several
disturbances drop down from the northwest bringing showers and
adding to the snowpack in the mountains.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)
Main upper trough will be located over the southwest US leaving
NorCal dry by early Monday. A moderate pressure gradient across
the Sierra Monday and Monday night will bring breezy north winds
to the area with high temperatures continuing to be below normal.
Upper ridging Tuesday will keep one more day of dry weather before
models depict the potential for another system Wednesday. Small
chances for precipitation continue from Wednesday on, but models
are still quite a bit different leading to low confidence with any
precipitation chances for mid-week.

&&

.AVIATION...
VFR/MVFR conditions expected for the next 24 hours. Gusty south
to southwest winds expected through the period with gusts up to 40
knots possible. Best chances for thunderstorms between 18-22Z at
sites. Rain may become more scattered this afternoon.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for Carquinez Strait and Delta-
Central Sacramento Valley-Clear Lake/Southern Lake County-
Motherlode-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern
Shasta County-Southern Sacramento Valley-West Slope Northern
Sierra Nevada-Western Plumas County/Lassen Park.

Winter Storm Warning until 4 AM PST Saturday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory until 6 AM PST Friday for Carquinez Strait and
Delta-Central Sacramento Valley-Clear Lake/Southern Lake County-
Motherlode-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Northern San Joaquin Valley-Southern Sacramento Valley.

Winter Storm Warning from midnight tonight to 4 AM PST Saturday
for Burney Basin / Eastern Shasta County-Shasta Lake Area /
Northern Shasta County.

&&

In the hours before

Local storm report, Feb 14, 8:26 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
826 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     NON-TSTM WND DMG 1 NW LOOMIS             38.82N 121.21W
02/14/2019                   PLACER             CA   LAW ENFORCEMENT

            PLACER COUNTY SHERIFF’S OFFICE PUBLIC
            INFORMATION OFFICER SHARED A REPORT VIA
            TWITTER THAT A TREE HAD FALLEN ON TO A
            VEHICLE ENTRAPPING THE DRIVER. KING ROAD IS
            CLOSED BETWEEN SIERRA COLLEGE BLVD AND
            BANKHEAD RD.

&&

ROGUE
Local storm report, Feb 14, 8:34 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
834 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     FLOOD            LOS MOLINOS             40.03N 122.10W
02/14/2019                   TEHAMA             CA   BROADCAST MEDIA

            THE MEDIA IS RELAYING INFORMATION FROM THE
            TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
            HIGHWAY 99 IS CLOSED FROM ARAMAYO WAY TO
            SOUTH AVENUE IN THE AREA OF VINA.

&&

ROGUE
Local storm report, Feb 14, 8:37 AM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
837 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     FLOOD            1 SSE VINA              39.91N 122.04W
02/14/2019                   TEHAMA             CA   BROADCAST MEDIA

            THE MEDIA IS RELAYING INFORMATION FROM THE
            TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
            ROWLES ROAD IS ALSO CLOSED NEAR VADNEY ROAD.
            VADNEY ROAD FROM FOWLER TO ROWLES ROAD IS
            CLOSED.

&&

ROGUE
Local storm report, Feb 14, 8:58 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
858 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     FLOOD            3 W LOS MOLINOS         40.03N 122.15W
02/14/2019                   TEHAMA             CA   PUBLIC

            THE MEDIA IS RELAYING INFORMATION FROM THE
            TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
            TEHAMA AVENUE FROM THE CITY OF TEHAMA TO
            WOODLAND AVENUE IS CLOSED.

&&

ROGUE
Local storm report, Feb 14, 8:59 AM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
859 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     FLOOD            2 WSW LOS MOLINOS       40.02N 122.12W
02/14/2019                   TEHAMA             CA   BROADCAST MEDIA

            THE MEDIA IS RELAYING INFORMATION FROM THE
            TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
            FIFTH STREET IN THE CITY OF TEHAMA, LEADING
            INTO GYLE ROAD IS CLOSED.

&&

ROGUE
Special weather statement, Feb 14, 9:04 AM PST, 7 minutes before
Special Weather Statement
National Weather Service Sacramento CA
904 AM PST THU FEB 14 2019

CAZ019-067-069-141745-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
904 AM PST THU FEB 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTHEASTERN EL DORADO...CENTRAL
CALAVERAS AND NORTHEASTERN AMADOR COUNTIES...

At 903 AM PST, radar indicated strong thunderstorms were located
along a line extending from near White Hall to Telegraph City.
Movement was east at 65 mph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
San Andreas, Vallecito, Rail Road Flat, Glencoe, Cooks Station, Lily
Gap, Copper Cove Village, Mountain Ranch, Telegraph City, Angels
City, Kyburz, Avery, Hodson, Forest Meadows, Copperopolis, Carson
Hill, White Hall, Angels Camp, Arnold and Murphys.

LAT...LON 3878 12006 3784 12055 3787 12077 3879 12043
TIME...MOT...LOC 1703Z 264DEG 55KT 3880 12036 3794 12074

PCH

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 7:46 PM PSTAreal Flood WarningSTOButte, Colusa, El Dorado, Glenn, Lake, Nevada and 8 more48 hr
Feb 13, 8:43 PM PSTRiver Flood WarningSTOTehama21 days
Feb 13, 8:44 PM PSTRiver Flood WarningSTOAmador, El Dorado, Sacramento36 hr
Feb 14, 3:00 AM PSTWinter Storm WarningSTO49 hr
Feb 14, 3:32 AM PSTRiver Flood WarningSTOTehama29 hr
Feb 14, 3:32 AM PSTRiver Flood WarningSTOButte, Glenn21 days
Feb 14, 7:40 AM PSTSpecial Weather StatementSTOYuba50 min
Feb 14, 8:22 AM PSTSpecial Weather StatementSTOCalaveras, Tuolumne38 min
Feb 14, 9:04 AM PSTSpecial Weather StatementSTOCalaveras41 min
Feb 14, 10:00 AM PSTRiver Flood WarningSTOYolo14 hr
Feb 14, 10:00 AM PSTRiver Flood WarningSTOYolo28 hr
Feb 14, 10:17 AM PSTSpecial Weather StatementSTOCalaveras58 min
Feb 14, 10:26 AM PSTSpecial Weather StatementSTOCalaveras49 min
Feb 14, 10:52 AM PSTFlash Flood WarningSTOCalaveras, Tuolumne3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.